Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 266, NWS Sioux Falls, SD

September 2, 2011Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 2, 2011, 2:33 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 2:33 AM CDT (07:33 UTC)
Expired
Sep 2, 2011, 3:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:55 AM CDTTSTM WND GST 60Brunsville, IASUSTAINED WINDS OF 40 MPH AND NICKEL SIZED HAIL
Sep 2, 2:55 AM CDTHAIL 1Brunsville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3493 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KFSD 020733
SVRFSD
IAC149-167-020800-
/O.NEW.KFSD.SV.W.0266.110902T0733Z-110902T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 AM CDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA...
  SOUTH CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 300 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  JEFFERSON...OR 13 MILES NORTHEAST OF PONCA...AND MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINTON AROUND 240 AM CDT...
  MERRILL AROUND 250 AM CDT...
  CRAIG AROUND 255 AM CDT...
  STRUBLE...LE MARS AND MAURICE AROUND 300 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4261 9651 4261 9653 4263 9651 4266 9656
      4278 9663 4279 9659 4282 9659 4283 9658
      4304 9610 4269 9594 4258 9650
TIME...MOT...LOC 0733Z 238DEG 34KT 4272 9649
WIND...HAIL 60MPH <1.00IN

$$

CJ
1 follow-up statement
938 
WWUS53 KFSD 020743
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT FRI SEP 2 2011

IAC149-167-020800-
/O.CON.KFSD.SV.W.0266.000000T0000Z-110902T0800Z/
SIOUX IA-PLYMOUTH IA-
243 AM CDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PLYMOUTH AND
SOUTH CENTRAL SIOUX COUNTIES UNTIL 300 AM CDT...

AT 243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF AKRON...OR 14 MILES WEST OF LE MARS...MOVING NORTHEAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 250 AM CDT...
  CRAIG AROUND 255 AM CDT...
  STRUBLE...LE MARS AND MAURICE AROUND 300 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4261 9643 4263 9643 4266 9645 4269 9650
      4279 9658 4279 9659 4283 9657 4284 9655
      4304 9610 4269 9594
TIME...MOT...LOC 0743Z 238DEG 34KT 4277 9638
WIND...HAIL 60MPH 1.75IN

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:07 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 1, 9:07 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT THU SEP 1 2011

.DISCUSSION...
FORECAST IS IN GOOD SHAPE. FRESHENED UP THE GRIDS ABOUT AN HOUR AGO
BUT TRENDS ARE STILL ON TRACK. LOOKING AT A LATE NIGHT RAIN EVENT
FOR OUR FORECAST AREA. CURRENTLY SOME ELEVATED CONVECTION IS MOVING
NORTHEASTWARD ACROSS THE WESTERN PLAINS. SIMILAR TO LAST NIGHT...IT
IS UNSTABLE IN THE MID LEVELS...BUT ALSO DRY BETWEEN 900MB AND
600MB. DEEPER BEHIND THE COLD FRONT...THE MOISTURE PROFILE BEGINS TO
SATURATE UP AFTER MIDNIGHT FROM NORTH TO SOUTH LASTING THROUGH EARLY
FRIDAY WHICH WILL BRING THE BEST CHANCE FOR RAINFALL IN THIS AREA.
HIGHER BASED STRATUS IS CURRENTLY DEVELOPING NORTH OF OUR FORECAST
AREA IN RESPONSE TO POST FRONTAL LOW LEVEL MOISTURE POOLING...AND
THIS IS INDICATIVE OF WHAT WILL HAPPEN ELSEWHERE LATE TONIGHT AND
EARLY FRIDAY. MINIMUM TEMPERATURES LOOK GOOD...RANGING FROM NEAR 60
AROUND CHAMBERLAIN AND HURON...TO 69 AT SIOUX CITY AND STORM LAKE.

&&

.AVIATION...
CONDITIONS SHOULD BE GENERALLY VFR THROUGH 03/06Z. POSSIBLE
EXCEPTIONS WOULD BE IN THE PERIOD 02/08Z-18Z. EXPECTED SCATTERED
HIGH BASED CONVECTION SEEMS UNABLE BY ITSELF TO PRODUCE ANY CEILINGS
AS LOW AS 3K FEET OR VISIBILITIES OF 5SM OR LESS. IT IS POSSIBLE
THAT STRENGTHENING LOW LEVEL TEMPERATURE AND PRESSURE GRADIENTS
BEHIND COLD FRONT COULD PRODUCE A FEW AREAS OF CEILINGS 1-3K FEET
DURING THIS TIME THOUGH THIS IS UNLIKELY TO BE WIDESPREAD. LOCATION
OF ANY SUCH LOW DECKS UNCERTAIN THOUGH WITH TIME THE BEST CHANCE
SHOULD BE OVER THE SOUTHEAST PART OF THE FORECAST AREA. AT THIS TIME
THREAT SEEMS LOW ENOUGH NOT TO PUT ANY MVFR IN TAFS BUT WE WILL
WATCH. AFTER 02/18Z ANY SHOWERS SHOULD END OR MOVE OUT AND VFR
SHOULD SOLIDLY REIGN. / WILLIAMS

&&

.PREV DISCUSSION...
THE FOCUS FOR TONIGHT CONTINUES TO CENTER AROUND THE THREAT FOR
SHOWERS AND THUNDERSTORMS. AN EXTENSIVE CAP IN PLACE RULES OUT ANY
FRONTAL OR PRE FRONTAL ACTIVITY...BUT AS UPPER LEVEL SUPPORT SPREADS
ACROSS THE ROCKIES TONIGHT EXPECT THUNDERSTORMS TO DEVELOP OVER
WESTERN NEBRASKA AND SOUTHWEST SD THEN PROGRESS EASTWARD DOWN THE
MID LEVEL FRONT...LIKELY NEAR 750MB TO 700MB. WHILE INSTABILITY IS
NOT EXCEPTIONAL...CAPE VALUES FROM 1000 J/KG TO 1500 J/KG AND
EFFECTIVE BULK SHEAR VALUES LIKELY TO BE AROUND 25 KNOTS...THE
SEVERE THREAT WOULD REMAIN VERY ISOLATED. EXPECT THIS FRONT TO
BECOME ORIENTED A LITTLE MORE SOUTHWEST TO NORTHEAST THROUGH THE
NIGHT AS THE WAVE PEELS BY TO THE NORTH SO THE BEST CHANCES FOR RAIN
AND THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 90. COOL AIR
ADVECTION DOES CRANK UP OVERNIGHT AS THE FRONT PASSES SO DID
INCREASE WINDS A BIT ABOVE GUIDANCE AND ALSO WENT A LITTLE BELOW
GUIDANCE ON DEW POINTS AS DRIER AIR FILTERS IN LATE BEHIND THE
BETTER CHANCES FOR RAINFALL. LOWS SHOULD MAINLY BE IN THE 60S. /08

THE MID LEVEL FRONT WILL BE SITUATED ACROSS OUR SOUTHEAST BY FRIDAY
MORNING...AND KEPT LIKELY POPS GOING OVER THAT AREA AS A WEAK MID
LEVEL SHORTWAVE SHOOTS OUT OF CENTRAL NEBRASKA DURING THE MORNING.
BY AFTERNOON DYNAMICS WILL BEGIN TO WEAKEN AND SLIDE OFF TO THE
SOUTHEAST...WITH DWINDLING RAIN CHANCES...THOUGH BOUNDARY REMAINS
JUST CLOSE ENOUGH TO WARRANT LEAVING SLIGHT POPS OVER OUR FAR
SOUTHEAST INTO THE EVENING. WITH THE COLD AIR ADVECTION...IT WILL BE
A COOLER DAY...IN THE MID TO UPPER 70S FOR HIGHS.

THE NEXT COLD FRONT TO AFFECT OUR AREA SLIDES THROUGH THE REGION ON
SATURDAY...AND UPPED POPS JUST A BIT WITH MOISTURE LOOKING TO BE A
LITTLE BETTER THAN BEFORE...THOUGH DYNAMICS WITH THE SYSTEM STILL
LOOK TO BE PRETTY WEAK. MAY SEE A BIT OF A WARM UP OUT AHEAD OF THE
SYSTEM WITH HIGHS CLIMBING TO NEAR 80 OVER NORTHWESTERN IOWA...WHILE
BEHIND THE FRONT...HIGHS WILL BE IN THE LOWER 70S IN OUR NORTH AND
FAR WEST. CLEARING SKIES ON SATURDAY NIGHT WILL LEAD TO THE COOLEST
NIGHT YET OF THE SEASON...WITH LOWS IN THE UPPER 40S TO AROUND 50.
WITH HIGH PRESSURE BUILDING INTO THE REGION ON SUNDAY...IT WILL BE
DRY WITH TEMPERATURES WELL BELOW NORMAL...IN THE UPPER 60S TO LOWER
70S IN THE AFTERNOON...THEN MID 40S IN THE EAST ON SUNDAY NIGHT.

IN THE EXTENDED...MONDAY THROUGH THURSDAY...OUR AREA LOOKS TO BE
DOMINATED BY A NORTHWESTERLY UPPER LEVEL FLOW. THIS WILL RESULT IN A
PERIOD OF BELOW TO NEAR NORMAL TEMPERATURES AND MAINLY DRY
CONDITIONS THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 12:47 PM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CDT THU SEP 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1247 PM CDT THU SEP 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HIGH
PLAINS THIS EVENING...THEN WORK EASTWARD OVERNIGHT. WHILE A FEW
OF THESE STORMS COULD APPROACH SEVERE LIMITS THEY SHOULD BE
LIMITED TO THE POTENTIAL FOR HAIL TO THE SIZE OF NICKELS AND WIND
GUSTS TO 50 MPH. THE BEST CHANCE FOR THIS WILL BE FROM ABOUT 1100
PM CDT THROUGH 500 AM CDT.

FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE ON THE SOUTH END
DURING THE FIRST HALF OF SEPTEMBER...FOLLOWED BY THE MID JAMES
VALLEY LATER IN THE MONTH.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX IS EXPECTED TO BRIEFLY CLIMB TO BETWEEN 100 AND
105 LATE THIS AFTERNOON ALONG AND EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE
ON FRIDAY...WITH THE BETTER CHANCES ALONG AND SOUTH OF INTERSTATE
90 IN THE MORNING THEN MAINLY NORTHWEST IOWA IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:56 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux34 min
Sep 2, 3:09 AM CDTTornado WarningFSDCherokee, Plymouth24 min
Sep 2, 3:27 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien33 min
Sep 2, 3:40 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.